# SDR CA960724005

- Difficulty date: July 18, 1996
- Submitted: March 26, 2000
- Operation: Air carrier
- Make and model: Boeing 727217
- Engine: Pwa JT8D17
- System (JASC): 2435 · Starter-Generator
- Part: Starter
- Condition: Disintegrated
- Location: #2 Engine
- Part time: 120 hours
- Stage of operation: CL
- Nature of condition: A
- Precautionary procedure: A, E, F

## Discrepancy

(CAN) 5-8 MINUTES AFTER TAKEOFF THE #2 ENGINE FIRE ALARM SOUNDED, THE FIRST FIRE BOTTLE WAS DISCHARGED. WARNING LIGHT DID NOT GO OUT SO SECOND FIRE BOTTLE WAS DISCHARGED 30 SECONDS LATER. LIGHT WENT OUT AFTER 5 MINUTES. AIRCRAFT DECLARED EMERGENCY LANDING AND RETURNED TO POINT OF DEPARTURE. POST FLIGHT INSPECTION OF #2 ENGINE FOUND LOWER HALF FROM 6 O'CLOCK TO 8 O'CLOCK POSITION COMPONENTS (IGNITER BOX, GEARBOX, EXCITER, OIL COOLER, ASSOCIATED WIRING, LINES, ETC.) WERE BURNT. THE #2 ENGINE STARTER WAS FOUND DISINTEGRATED AND THE IMPELLER HOUSING HAD BURST. ENGINE WAS REMOVED FOR INVESTIGATION AND REPAIR. #2 ENGINE UPPER SUPPORT STRUCTURE SHOW SIGNS OF BURNING. AIRCRAFT IS STILL UNDER INVESTIGATION.
